DEAR DR. DONOHUE: Recently I began having severe headaches. I finally drove myself to the emergency room at a nearby hospital and, after numerous tests and a biopsy, the diagnosis was temporal arteritis.

The doctors prescribed prednisone. Since taking it, I do not have the headaches. However, I am very weak and have no energy. The doctors tell me I must keep taking the prednisone or I could go blind. Will you comment? – K.Q.

ANSWER:
Temporal arteritis is artery inflammation. Since the temporal artery – the one at the side of the head (the temple) – often is involved, that’s how the name came about. In addition to the headache, the scalp often is tender. Sometimes patients are anemic. Its cause is still nature’s secret.

The urgency of temporal arteritis is the fact that the artery that brings blood to the eye’s retina is often inflamed too. Without prompt treatment, the retina can lose its blood supply, and the person is then blind. This happens to half of those who get no treatment or whose treatment is delayed.

The diagnosis can be made by taking a small portion of the temporal artery for microscopic examination. One simple lab test, the sedimentation rate, is high in people with this condition, and it confirms the suspicion that temporal arteritis is responsible for the headache and other symptoms.

Prednisone is one of the powerful cortisone drugs, the best inflammation-fighting drugs we have. It’s unusual for your symptoms of weakness and lack of energy to come from prednisone. It usually has the opposite effects. Temporal arteritis, however, can make a person listless and pooped out. Give the medicine a chance to work.

An illness often seen simultaneously with temporal arteritis is polymyalgia rheumatica, whose prominent features are pain and stiffness of the neck, shoulder, back, hip and thigh muscles. Luckily, prednisone controls it too, so both are treated with the same medicine.

The headache booklet describes the more common kinds of headaches, but not temporal arteritis. Readers can order a copy by writing: Dr. Donohue – No. 901, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: Two years ago, I was a passenger on a motorcycle and fell to the asphalt. I suffered a hematoma of my buttock. A few months later I was rear-ended when stopped in my auto. I was treated only with pain medicine. The hematoma is somewhat smaller, but it’s as hard as a rock. I have lower-back pain and intolerable pain when I sit. Is there any treatment? – S.B.

ANSWER:
A hematoma is a collection of blood deep in the tissues, most of the time in a muscle. Athletes who play contact sports are always getting one. It’s like a bruise. Frequently the body absorbs the pool of blood, but sometimes it turns into bone – ossifies. That process is myositis (muscle) ossificans. Even an ossified hematoma can regress. If it doesn’t and if it causes pain, an orthopedic surgeon can possibly remove it. Speak with one of those doctors.

DEAR DR. DONOHUE: I am 29 years old and have started to get calcium deposits on my upper stomach. What is bringing this on at such a late stage in my life? These deposits bother me a lot. Now I am embarrassed to take my shirt off in front of people because of the little red dots all over my stomach. Is there any way to get rid of them? – Anon.

ANSWER: Twenty-nine is a late stage of life?

I apologize. I have no idea what those red dots are. I don’t think they’re calcium deposits. A doctor has to see them before any definite diagnosis can be made. Although they’re causing you only embarrassment, they might indicate that something is going on that shouldn’t be going on. Don’t delay in finding out what they are.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.